|| Checking for direct PDF access through Ovid
Patients allergic to aspirin or nonsteroidal anti-inflammatory drugs (NSAIDs) who develop respiratory reactions such as bronchospasm or asthma exacerbation have aspirin-induced asthma or NSAIDs-exacerbated respiratory disease. However, large-scale studies have not been conducted to investigate the risk of aspirin/NSAIDs exposure in children with asthma. Therefore, this study evaluated the relationship between aspirin/NSAIDs and the risk of asthma exacerbation in children with asthma.This retrospective cohort study was conducted using the data of 1 million random beneficiaries of the Taiwan National Health Insurance program between 1997 and 2012. Children aged ≦18 years diagnosed with asthma by physicians were enrolled. The study population was divided into the index group (concurrently using antiasthmatic agents and NSAIDs patients) and reference group (using antiasthmatic drugs alone), and the relative risks (RRs) of hospitalizations resulting from asthma exacerbation in both groups were estimated.The rate of asthma exacerbation was higher in the index group than the reference group, resulting in asthma-related hospitalizations (RR: 1.49, 95% confidence interval [CI]: 1.37–1.61; adjusted RR: 1.41, 95% CI: 1.30–1.53). Short-term aspirin, ibuprofen, and diclofenac use probably correlated with asthma exacerbation in children with asthma. No association between long-term aspirin, ibuprofen, and diclofenac consumption and the risk of asthma exacerbation was identified in this study.